Complications Of Type 1 Diabetes With A1C 8.1?

by Jessica
(New Jersey)

QUESTION: I am 17 years old and I have had type 1 diabetes for four years. The last time I got my A1c checked it was 8.1 (it has not been this high in years, it is usually in the 7 range).


I am very worried about complications. I try and maintain my diabetes, but most diabetics know that is not easy. My numbers are usually good; they are in the 100s and 200s usually and occasionally in the 300s and rarely in the 400s.

Can anyone ease my mind at all?

ANSWER: Hi Jessica,

I see that it is difficult for someone at your age to handle with such strange situation. However, our aim and the aim of the other doctors, is to help you with this and to ensure you that nothing bad will happen to you.

Now, first of all, you have to remember that generally, our body grows until the age of 20-22, and you are at the age of 17.

I’m telling you this, because this growth process requires a lot of energy and glucose respectively, and it is related with the increased excretion of certain hormones.

Because of the mentioned things, children with diabetes have blood glucose spikes, like the one you are talking about – 100mg/dl up to 400mg/dl. Such spikes are making the blood glucose control very difficult, but not impossible.

It is true that a blood glucose result of 400mg/dl is high, but you can reverse it. In purpose to handle with this situation, you have to follow the right diet, exercise, and correctly follow your drug therapy. These steps will provide you better control of your blood sugar.

2. Second thing is to pay attention on what you are eating. I know that most children love eating chocolate and other sweet stuff, but you have to avoid their consumption.

Besides this, it would be great for you to prepare a (4-5 meals per day) with foods containing as little sugar as possible. These meals have to be small in purpose to ensure your body with unbroken intake of nutrients.

3. Regarding the exercises, I know that you are doing some in school, but you have to run a least for 1 hour every day. This will help you to burn the excessive amount of glucose in your blood.

Besides this, doing exercises or some kind of sport, will help you to relax a little bit. I know that you are stressed of this disease, but by being worried will not help you to beat it.

  • In addition, there are some herbs that will help you to relax, including chamomile and black cohosh.

    4. At last, follow your doctor instructions regarding the insulin injection.

    Besides this, it is obligatory for you to inform your doctor immediately, if there are severe changes in the blood glucose results, because sometimes diabetic treatment needs adjustments.

    You don’t have to worry about anything, but to follow the right directions and soon everything will be ok.

    Hope it helped!

    Dr.Alba

  • Click here to post comments or follow up

    Ask the Doctor now? Simply click here to return to Complications from diabetes.

    Explore More...